Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 8:02 PM CDT for Lincoln County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 8:02 PM CDT (01:02 UTC)
- Expired
- Jul 2, 2017, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:28 PM CDT | TSTM WND GST 60 | Wellfleet, NE | 50-60 MPH WIND GUSTS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1751 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
790
WUUS53 KLBF 030102
SVRLBF
NEC111-030200-
/O.NEW.KLBF.SV.W.0097.170703T0102Z-170703T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
802 PM CDT SUN JUL 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Lincoln County in southwestern Nebraska...
* Until 900 PM CDT
* At 802 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Brady to near Lake Maloney State
Recreation Area, moving south at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wellfleet, Hansen Memorial Reserve State Wildlife Management Area,
Jeffrey Canyon State Wildlife Management Area, Vroman and Somerset.
This includes Interstate 80 in Nebraska between mile markers 204 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4086 10093 4099 10023 4072 10022 4072 10023
4071 10080
TIME...MOT...LOC 0102Z 346DEG 9KT 4101 10025 4097 10070
HAIL...0.75IN
WIND...60MPH
$$
CDC1 follow-up statement
431
WWUS53 KLBF 030136
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
836 PM CDT SUN JUL 2 2017
NEC111-030200-
/O.CON.KLBF.SV.W.0097.000000T0000Z-170703T0200Z/
Lincoln NE-
836 PM CDT SUN JUL 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...
At 836 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Gothenburg to Wellfleet, moving
south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wellfleet, Hansen Memorial Reserve State Wildlife Management Area,
Vroman and Somerset.
This includes Interstate 80 in Nebraska between mile markers 205 and
207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4085 10092 4098 10023 4072 10022 4072 10023
4071 10080
TIME...MOT...LOC 0136Z 357DEG 15KT 4080 10024 4076 10075
HAIL...0.75IN
WIND...60MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:25 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 2, 6:25 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 625 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 214 PM CDT Sun Jul 2 2017 Latest water vapor imagery shows a short wave trough extending roughly from western MT to UT with a ridge downstream across the Central High Plains into the Northern Plains. A stationary boundary is located at the surface across far northwest NEB to the Central Sandhills to north central NEB. Local radar display shows isolated thunderstorms developing near the boundary in Garfield and Wheeler counties. However, convection hasn't been that strong at this point with reflectivity cores peaking largely between 25-30 kft. Latest vis imagery shows outside of this area an enhanced cumulus field and growth between Broken Bow to Almeria to Ewing and upstream of there across portions of the central Sandhills. Latest SPC mesoanalysis shows moderate instability presently with very little inhibition across the NEB Panhandle into central NEB with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are expected to range from the mid 50s in far western NEB to lower 60s in north central NEB. Deep layer vertical wind shear (0-6 km) is presently only about 25 kts, however, it expected to increase to early evening peaking around 30-35 kts. As such, storms modes favored in development this afternoon and evening is primarily organized multicells, though some supercells cannot be ruled out. Damaging winds and large hail are the primary threats this afternoon and evening given characteristics of soundings. Wherein a dry sub-cloud layer is expected to be in place, ample DCAPE, decent mid-level lapse rates, and quantity of CAPE in the HGZ to favor larger hail growth. Initially concerns will be towards isolated to scattered thunderstorms development across the aforementioned boundary this afternoon into evening over the central Sandhills towards the Interstate 80 corridor. Then thunderstorm chances are tailored towards development upstream to our west. Storms that develop in the higher terrain are expected to then move eastward into the local forecast area. Of which, the greatest chances for this is over the southwest quad and northern NEB, the latter from development occurring in SD. Low temperatures should be on the mild side with clouds and elevated winds tonight. Cooler highs tomorrow. There is a marginal risk for thunderstorms as well. Details are a little harder to pinpoint given thunderstorms today and tonight will influence tomorrow. This spread in the forecast envelope is seen in deterministic guidance as well. While moderate instability is expected to be present with surface dew points similar to today, if not slightly higher in north central NEB more so towards the mid 60s, uncertainty exists in low-level forcing. The short wave trough will be moving from the Northern Plains to Central High Plains early tomorrow morning farther into the Northern/Central Plains Monday. Further, deep layer vertical wind shear should be weaker. As such, the risk for strong to severe thunderstorms is there but it's expected to be more isolated compared to today. .LONG TERM...(Monday night through Sunday) Issued at 214 PM CDT Sun Jul 2 2017 Monday night through Wednesday...The main forecast challenge will be the chance for thunderstorms Monday night through Tuesday, the Fourth of July. There are uncertainties in the timing of thunderstorm chances as models are not in agreement. The ECMWF has a trough coming across the rockies on Monday then pushing through western and central Nebraska Monday night. It then develops a small closed low across northern Kansas and moves it northeast on Tuesday. With this solution thunderstorms will be possible Monday night across western and north central Nebraska as the shortwave moves across and then a scattered chance of thunderstorms as the Low moves northeast out of north central Kansas. The GFS solution is slightly slower with the shortwave moving across and does not form a closed low until the system has moved east of the area on Wednesday with the low developing over Iowa. Tending to lean more to GFS solution at the moment. Confidence of thunderstorm development on Monday evening into Monday night lingering into early Tuesday morning is moderate as current thinking is the shortwave trough will act as the driving force to initiate storm development as modest instability will be available along with adequate moisture as dewpoints will be in the 50s and 60s with a southeasterly wind. As for Tuesday afternoon and evening confidence is low at this time for thunderstorm development as there will be weak forcing across the area. That being said the environment is unstable. 0 to 3 km most unstable CAPE is adequate with 3000j/kg across the northeast CWA. Isolated thunderstorms can not be ruled out especially across the eastern part of the CWA. Wednesday and Beyond...A ridge will develop and sit over the area bringing a warm dry airmass over the central US and minimal opportunities for rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 623 PM CDT Sun Jul 2 2017 The storm activity across the sandhills should move south this evening and exit the forecast area by 05z. A second area of storms near the black hills will move east this evening and perhaps affect Nrn Neb until 09z. New storm activity is expected to develop across Ncntl Neb Monday afternoon...generally affecting areas east of highway 83. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...CDC
Hazardous weather outlook, Jul 2, 3:25 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Sun Jul 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered strong to severe thunderstorms are possible this afternoon and tonight across most of western Nebraska, mainly along and south of a line from Lisco to Ellsworth to Brownlee to Taylor. Thunderstorms that develop will be capable of producing large hail and damaging winds into the evening hours. A marginal risk for strong to severe thunderstorms exist elsewhere. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. There is a marginal risk for severe storms across the entire outlook area Monday afternoon and Monday night. A few storms will be strong and approach severe levels, with damaging wind and large hail possible. A marginal risk for severe thunderstorms exists on Tuesday as well, roughly east of a line from Wauneta to Eli. While storms are not expected to be as numerous as Tuesday, strong to severe storms are possible. Dry and hot conditions are expected to move into the area by mid week, lasting until Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of a line from O'Neill to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
In the hours before
Special weather statement, Jul 2, 6:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
553 PM MDT SUN JUL 2 2017
NEZ022-056-030030-
Deuel NE-Garden NE-
553 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND NORTH
CENTRAL DEUEL COUNTIES UNTIL 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oshkosh, moving southeast at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4136 10227 4121 10212 4116 10223 4114 10237
4127 10247
TIME...MOT...LOC 2353Z 327DEG 13KT 4126 10232
ETLocal storm report, Jul 2, 7:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 3 NE BIG SPRINGS 41.09N 102.03W
07/02/2017 E50 MPH KEITH NE PUBLIC
&&
JGOMEZLocal storm report, Jul 2, 7:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 8 SSW STAPLETON 41.36N 100.57W
07/02/2017 E1.00 INCH LINCOLN NE PUBLIC
RELAY FROM KEITH COUNTY.
&&
ETSpecial weather statement, Jul 2, 7:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT SUN JUL 2 2017
NEZ056-057-030100-
Deuel NE-Keith NE-
620 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR KEITH...SOUTHEASTERN GARDEN AND
EASTERN DEUEL COUNTIES UNTIL 700 PM MDT...
At 620 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lemoyne to 9 miles northwest of
Brule to 8 miles northeast of Barton to near Big Springs. Movement
was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Lemoyne around 645 PM MDT.
Brule around 650 PM MDT.
Ogallala, Kingsley Dam and Keystone around 700 PM MDT.
Other locations impacted by these storms include Eagle Gulch
Campground, Ruthon, Big Bald Hill, Belmar, Clear Creek State Wildlife
Management Area, Nevens, Megeath, Broganville, Otter Creek Campground
and Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 80 and 109.
Highway 92 between mile markers 119 and 138.
Interstate 80 in Nebraska between mile markers 106 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of and southwestern Nebraska.
LAT...LON 4123 10205 4140 10205 4140 10201 4138 10199
4139 10127 4129 10127 4102 10141 4101 10210
4122 10212
TIME...MOT...LOC 0020Z 273DEG 15KT 4130 10192 4122 10199 4113 10206
4103 10208
TaylorLocal storm report, Jul 2, 7:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST NORTH PLATTE 41.13N 100.77W
07/02/2017 E60 MPH LINCOLN NE PUBLIC
REPORT FROM HUSKER INN OF 60 MPH WINDS WITH DIME SIZE
HAIL.
&&
JGOMEZLocal storm report, Jul 2, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN JUL 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST KINGSLEY DAM 41.21N 101.66W
07/02/2017 M77 MPH KEITH NE MESONET
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:20 PM CDT | Special Weather Statement | LBF | Keith | 40 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 49 min |
| Jul 2, 7:30 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 45 min |
| Jul 2, 7:34 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 41 min |
| Jul 2, 7:50 PM CDT | Areal Flood Advisory | LBF | Lincoln | 55 min |
| Jul 2, 7:58 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 47 min |
| Jul 2, 8:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 24 min |
| Jul 2, 8:22 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 38 min |
| Jul 2, 8:22 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 38 min |
| Jul 2, 8:45 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 45 min |
| Jul 2, 8:58 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 47 min |
| Jul 2, 8:59 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 46 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 49 min |
| Jul 2, 10:45 PM CDT | Areal Flood Advisory | LBF | Frontier, Lincoln | 8 hr |
| Jul 3, 5:06 PM CDT | Special Weather Statement | LBF | Sheridan | 24 min |
| Jul 3, 5:32 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 28 min |
| Jul 3, 5:59 PM CDT | Special Weather Statement | LBF | Garden | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.